Alert archive / Florida / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS Tampa Bay, FL

March 31, 2011Polk County, Florida

NWS Tampa Bay, FL issued this flash flood warning at Mar 31, 2011, 12:16 PM EDT for Polk County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2011, 12:16 PM EDT (16:16 UTC)
Expired
Mar 31, 2011, 1:15 PM EDT
In force
59 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Flood severity
None

County Polk County, FL

The radar

The Melbourne radar (KMLB), 83 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 4.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 543 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
543 m²/s²
0-3 km storm-relative helicity
606 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WGUS52 KTBW 311616
FFWTBW
FLC105-311715-
/O.NEW.KTBW.FF.W.0001.110331T1616Z-110331T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1216 PM EDT THU MAR 31 2011

THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL POLK COUNTY IN FLORIDA.

* UNTIL 115 PM EDT

* AT 1211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRYSTAL
  LAKE...LAKE ALFRED...INWOOD...HAINES CITY AND AUBURNDALE

THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 38 AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

KEEP CHILDREN FROM BEING SWEPT AWAY IN FLOODED DITCHES AND DRAINS.
FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND MAY STALL YOUR
VEHICLE. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP
VEHICLES OFF THE ROAD. TURN AROUND...DONT DROWN.

&&

LAT...LON 2778 8192 2816 8195 2822 8153 2815 8151
      2813 8145 2809 8144 2808 8134 2805 8134
      2801 8138 2803 8143 2800 8138 2787 8130
      2785 8127 2785 8123

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 9:58 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 31, 9:58 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
958 AM EDT THU MAR 31 2011

.UPDATE...BUSY MORNING ACROSS WEST CENTRAL FLORIDA WITH INTENSE
AREA OF THUNDERSTORMS SPAWNING MULTIPLE TORNADOES. THE GRIDS WILL
ONLY BE UPDATED FOR MAJOR CHANGES SUCH AS ANY CHANGES TO OUR
WATCHES.

EXPECT THIS LINE OF SHOWERS AND STORMS TO CONTINUE THROUGH AT
LEAST MID AFTERNOON BEFORE A COLD FRONT PUSHES THE ACTIVITY OUT TO
THE EAST.

&&

.AVIATION...
STRONG TO SEVERE CONVECTION REMAINING NORTH OF THE TERMINAL SITES
EARLY THIS MORNING WITH A SOUTHWARD PROGRESSION NOTED IN RADAR
DATA. EXPECT AN INCREASE IN MVFR/IFR CONDITIONS AT PIE-TPA-SRQ
LATER THIS MORNING INTO EARLY THIS AFTERNOON. SRQ AND FMY-RSW WILL
SEE AN INCREASE IN CONVECTIVE ACTIVITY MID-LATER AFTERNOON AS THE
FRONTAL SYSTEM PUSHES SOUTH AND EAST...OTHERWISE VFR CONDITIONS
EXPECTED OVER SOUTHERN TERMINALS THROUGH THE EARLY AFTERNOON.

&&

.MARINE...HAZARDOUS WEATHER CONDITIONS EXIST OVER THE COASTAL
WATERS TODAY. NUMEROUS SHOWERS AND STORMS...SOME SEVERE...WILL
CONTINUE THROUGH MUCH OF THE DAY. THE ACTIVITY HAS BEEN PRIMARILY
NORTH OF TARPON SPRINGS BUT WILL SOON MOVE SOUTHEAST ACROSS THE
REMAINDER OF THE WATERS.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...

FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING
     FOR ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO TARPON
     SPRINGS OUT 20 TO 60 NM-TAMPA BAY WATERS-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT
     20 TO 60 NM.

&&

UPDATE/MARINE...JILLSON
AVIATION...LAMARRE
Hazardous weather outlook, Mar 31, 5:52 AM EDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
552 AM EDT THU MAR 31 2011

FLZ039-042-043-048>052-055>057-060>062-065-312200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
552 AM EDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A COLD FRONT WILL MOVE ACROSS THE AREA LATER TODAY BRINGING
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS COULD BE STRONG
TO SEVERE AND PRODUCE DAMAGING WINDS AND AN ISOLATED TORNADO.
OTHERWISE STORMS WILL CONTAIN DEADLY LIGHTNING AND LOCALLY HEAVY
RAINFALL RESULTING IN MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

...RIP CURRENT IMPACT...
MODERATE SOUTH TO SOUTHWEST WINDS TODAY WILL ALLOW FOR A MODERATE
RISK OF RIP CURRENTS AT AREA BEACHES. A RIP CURRENT IS A
10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG
SWIMMER INTO DEEPER WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER.
FORMAL ACTIVATION MAY BE NEEDED.

CARLISLE

In the hours before

Local storm report, Mar 31, 11:49 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1149 AM EDT THU MAR 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     5 SSW CLEARWATER        27.90N 82.79W
03/31/2011                   PINELLAS           FL   BROADCAST MEDIA

            ROOF AND STRUCTURE DAMAGE NEAR LARGO MALL. ALSO REPORT OF
            300 FOOT TOWER COLLAPSE IN AREA.

&&

ASM
Local storm report, Mar 31, 11:51 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1151 AM EDT THU MAR 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     TSTM WND GST     2 ESE RUSKIN            27.70N 82.40W
03/31/2011  E44 MPH          HILLSBOROUGH       FL   NWS EMPLOYEE

            AT NWS OFFICE IN RUSKIN.

&&

NOAH
Local storm report, Mar 31, 11:57 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1157 AM EDT THU MAR 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TORNADO          5 W BRANDON             27.92N 82.37W
03/31/2011                   HILLSBOROUGH       FL   LAW ENFORCEMENT

            UNCONFIRMED TORNADO. REPORTS OF TWO OVERTURNED VEHICLES.

1140 AM     TORNADO          5 W BRANDON             27.92N 82.37W
03/31/2011                   HILLSBOROUGH       FL   LAW ENFORCEMENT

            UNCONFIRMED TORNADO. REPORTS OF TWO OVERTURNED VEHCILES.
            TIME ESTIMATED.

&&

ASM
Local storm report, Mar 31, 11:59 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1159 AM EDT THU MAR 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             3 W PLANT CITY          28.01N 82.18W
03/31/2011  M0.75 INCH       HILLSBOROUGH       FL   TRAINED SPOTTER

&&

ASM
Local storm report, Mar 31, 12:06 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1206 PM EDT THU MAR 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     TORNADO          MULBERRY                27.90N 81.97W
03/31/2011                   POLK               FL   AMATEUR RADIO

            TORNADO SPOTTED ON GROUND IN MULBERRY.

&&

NOAH
Special weather statement, Mar 31, 12:10 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1210 PM EDT THU MAR 31 2011

FLZ050-051-311700-
PINELLAS-HILLSBOROUGH-
1210 PM EDT THU MAR 31 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
HILLSBOROUGH AND SOUTHERN PINELLAS COUNTIES FOR STRONG THUNDERSTORMS
WITH STRONG WIND GUSTS VALID UNTIL 100 PM EDT...

AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED NEAR SAINT PETERSBURG...MOVING EAST AT
40 MPH WILL AFFECT SAINT PETERSBURG BEACH...SAINT PETERSBURG...
LEALMAN AND KENNETH CITY.

THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 6 AND 26.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2783 8260 2779 8260 2778 8262 2773 8261
      2768 8266 2763 8266 2762 8274 2765 8275
      2767 8273 2768 8275 2771 8275 2777 8278
      2780 8282 2785 8284
TIME...MOT...LOC 1611Z 274DEG 35KT 2774 8261

JOHNSON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:57 PM EDTSpecial Marine WarningTBW63 min
Mar 31, 1:06 AM EDTSpecial Marine WarningTBW54 min
Mar 31, 4:50 AM EDTSmall Craft AdvisoryTBW17 hr
Mar 31, 5:47 AM EDTSpecial Marine WarningTBW58 min
Mar 31, 6:10 AM EDTTornado WarningTBWHernando, Pasco50 min
Mar 31, 6:23 AM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco, Pinellas52 min
Mar 31, 6:43 AM EDTSpecial Marine WarningTBW62 min
Mar 31, 7:15 AM EDTSpecial Weather StatementTBWPolk45 min
Mar 31, 7:30 AM EDTSevere Thunderstorm WarningTBWPolk45 min
Mar 31, 7:49 AM EDTSpecial Marine WarningTBW26 min
Mar 31, 7:53 AM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco, Pinellas52 min
Mar 31, 8:24 AM EDTTornado WarningTBWHillsborough, Pasco, Pinellas51 min
Mar 31, 8:38 AM EDTSpecial Weather StatementTBWLevy52 min
Mar 31, 8:47 AM EDTSpecial Marine WarningTBW58 min
Mar 31, 8:57 AM EDTTornado WarningTBWHillsborough, Pasco, Polk33 min
Mar 31, 9:13 AM EDTSpecial Marine WarningTBW92 min
Mar 31, 9:14 AM EDTSpecial Weather StatementTBWCitrus, Hernando46 min
Mar 31, 9:26 AM EDTSpecial Marine WarningTBW94 min
Mar 31, 9:29 AM EDTTornado WarningTBWPolk19 min
Mar 31, 9:36 AM EDTSpecial Weather StatementTBWHernando, Sumter39 min
Mar 31, 9:37 AM EDTAreal Flood AdvisoryTBWCitrus, Hernando, Pasco, Polk, Sumter113 min
Mar 31, 9:39 AM EDTSpecial Weather StatementTBWLevy51 min
Mar 31, 9:44 AM EDTTornado WarningTBWCitrus, Hernando, Sumter31 min
Mar 31, 10:09 AM EDTSpecial Marine WarningTBW51 min
Mar 31, 10:14 AM EDTSevere Thunderstorm WarningTBWHernando, Sumter31 min
Mar 31, 10:29 AM EDTTornado WarningTBWPinellas61 min
Mar 31, 10:37 AM EDTSpecial Weather StatementTBWCitrus38 min
Mar 31, 10:52 AM EDTSpecial Marine WarningTBW23 min
Mar 31, 11:09 AM EDTSpecial Marine WarningTBW66 min
Mar 31, 11:14 AM EDTTornado WarningTBWHillsborough, Pinellas46 min
Mar 31, 11:22 AM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee, Pinellas38 min
Mar 31, 11:35 AM EDTSevere Thunderstorm WarningTBWHillsborough, Polk40 min
Mar 31, 11:47 AM EDTAreal Flood AdvisoryTBWHillsborough, Pinellas88 min
Mar 31, 11:51 AM EDTTornado WarningTBWHillsborough, Polk39 min
Mar 31, 11:57 AM EDTSevere Thunderstorm WarningTBWHillsborough, Polk33 min
Mar 31, 12:01 PM EDTSpecial Marine WarningTBW59 min
Mar 31, 12:01 PM EDTSevere Thunderstorm WarningTBWManatee44 min
Mar 31, 12:10 PM EDTSpecial Weather StatementTBWPinellas50 min
Mar 31, 12:13 PM EDTTornado WarningTBWPolk32 min
Mar 31, 12:23 PM EDTSevere Thunderstorm WarningTBWPolk22 min
Mar 31, 12:25 PM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee, Pinellas35 min
Mar 31, 12:27 PM EDTSpecial Marine WarningTBW63 min
Mar 31, 12:53 PM EDTSpecial Weather StatementTBWPolk52 min
Mar 31, 1:02 PM EDTSpecial Marine WarningTBW118 min
Mar 31, 1:25 PM EDTAreal Flood AdvisoryTBWHillsborough, Manatee, Pinellas, Polk2 hr
Mar 31, 1:29 PM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee31 min
Mar 31, 1:34 PM EDTSpecial Weather StatementTBWHillsborough, Pinellas41 min
Mar 31, 2:01 PM EDTSpecial Weather StatementTBWManatee44 min
Mar 31, 2:29 PM EDTSpecial Weather StatementTBWManatee, Sarasota46 min
Mar 31, 2:33 PM EDTSpecial Marine WarningTBW57 min
Mar 31, 3:13 PM EDTSpecial Weather StatementTBWHernando, Sumter47 min
Mar 31, 3:16 PM EDTSpecial Weather StatementTBWPinellas44 min
Mar 31, 3:18 PM EDTSpecial Marine WarningTBW12 min
Mar 31, 3:21 PM EDTRiver Flood WarningTBWPasco7 days
Mar 31, 3:21 PM EDTRiver Flood WarningTBWHillsborough3 days
Mar 31, 3:35 PM EDTSpecial Marine WarningTBW115 min
Mar 31, 4:27 PM EDTSpecial Weather StatementTBWManatee, Polk63 min
Mar 31, 4:39 PM EDTSevere Thunderstorm WarningTBWHardee, Hillsborough, Manatee, Sarasota36 min
Mar 31, 4:51 PM EDTSevere Thunderstorm WarningTBWManatee, Sarasota24 min
Mar 31, 5:18 PM EDTSpecial Marine WarningTBW57 min
Mar 31, 5:22 PM EDTSpecial Weather StatementTBWDeSoto, Hardee, Highlands, Sarasota53 min
Mar 31, 6:03 PM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco, Pinellas29 min
Mar 31, 6:14 PM EDTSpecial Marine WarningTBW61 min
Mar 31, 7:47 PM EDTSpecial Marine WarningTBW58 min
Mar 31, 7:55 PM EDTSpecial Weather StatementTBWCharlotte50 min

Nearby

Flash Flood Warnings in Florida, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.